Sex

Jagged little pill

Weight gain, mood swings and period undies – we’ve got all your contraception complaints sorted...

Hating on your contraception

Nothing gets a girl venting like a conversation about her body – and between us we have more contraception gripes than you can fit on the back of a tampon box. From injections and implants to IUDs and the Pill, Cosmo’s GP Dr Penny Adams gives us some advice, so you can stop your contraception from, ah, cramping your style.

The Pill

Your complaint: “These headaches are unbearable!”

Your fix: Headaches are caused by a change in oestrogen level, either when you start taking the Pill and your level shoots up, or when you stop taking it and it drops down. If your headache hits when you stop taking the Pill – to have your period, for instance – Dr Adams recommends taking the Pill continuously. That’s right: skip the sugar pills and the withdrawal bleed. “It’s not a real period and, yes, it’s OK to miss it,” she says.

However, if you’re getting headaches from taking the Pill itself, switching to a low-oestrogen Pill or the ring (which releases lower doses of oestrogen) may help. A Pill like Zoely, which has bio-identical oestrogen, is another option. Otherwise, try an oestrogen-free contraceptive such as the implant or copper IUD.

The ring

Your complaint: “It’s a bit… weird. And what’s with all the discharge?”

Your fix: “Aussie women think the ring is strange,” says Dr Adams. “But in Europe it has been available for years and is extremely popular.” Some say the ring alters sensation or even falls out during sex, which is the main reason Australians stop using it.

These problems occur when the device is sitting too low inside your vagina. Dr Adams recommends using a tampon applicator to fix it.

“Squeeze half the ring together, push it into the applicator and insert it that way,” she says.

Another common complaint is an increase in vaginal discharge. While all women will get some discharge during their monthly cycle, the ring can increase how much and how frequently. There’s no quick fix, which is annoying, but you can wear a pad to keep you feeling dry. Carry a spare pair of undies or, if it’s more than you can bear, change to a different method.

The implant

Your complaint: “The irregular bleeding is so annoying! It puts a total ban on fancy undies.”

Your fix: Not having to think about birth control for three years sounds awesome, but irregular bleeding is a very annoying, and common, side effect (it occurs for almost 20 percent of women with the implant). “It is by far the greatest reason for removal,” says Dr Adams.

As a solution, she suggests taking the Pill as well for a couple of months to settle the bleeding. A course of tetracycline antibiotics, prescribed by your GP, should also work. If the bleeding still won’t stop, swap to another contraceptive.

Your complaint: “I’m a hot mess! My emotions are all over the place!”

Your fix: Three percent of women using the implant experience severe mood swings, and the majority will go through the turmoil in the first six months. If it doesn’t settle, or you simply can’t handle crying at Huggies ads one more time, have the implant taken out and switch to another method instead.

Depo-Provera

Your complaint: “It’s making me chubby!”

Your fix: Weight gain is a problem for some when they start Depo-Provera. On average, women gain 3.5kg over two years while having the shots. If you’re gaining weight, consider changing contraception – because unlike a lot of birth control side effects, the problem won’t settle, and going off it is the only solution.

The IUD

Your complaint: “I get killer cramps and my periods are so heavy.”

Your fix: This complaint is usually only from women with a non-hormonal IUD. So switching to a hormonal IUD, like Mirena, should limit the cramps and lighten your periods – or stop them altogether, says Dr Adams.

Breakthrough bleeding is the other gripe about IUDs. It’s most likely to occur in the first three to six months. Taking ibuprofen for up to five days from the first sign of breakthrough bleeding can reduce or eliminate spotting. If you are still having problems, Dr Adams suggests taking the Pill as well for a few months while things settle down. Still no luck? Get the IUD removed and switch to another method of birth control.